Minnesota, 2004

Hail in Minnesota, May 7 to 8, 2004

May 7 to 8, 2004 · NWS ARX · 11 events in 5 counties and zones

Hail the size of nickels and quarters was reported by the public, law enforcement officials and the broadcast media.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of nickels and quarters was reported by the public, law enforcement officials and the broadcast media.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 7, 2:36 PM CST, 8 hours 44 minutes earlier.

Area forecast discussion, May 7, 2:36 PM CST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
336 PM CDT FRI MAY 7 2004

.SHORT TERM...TONIGHT THROUGH MONDAY

SEVERAL POSSIBLE SEVERE WEATHER EVENTS ARE THE MAIN FORECAST
CONCERNS WITH THIS FORECAST PACKAGE.

AT 3 PM...A SURFACE WARM FRONT WAS LOCATED NEAR THE MISSOURI AND
IOWA BORDER. ELEVATED SCATTERED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING NORTH OF THIS WARM FRONT ACROSS IOWA. ADDITIONAL SHOWERS
WERE LOCATED ACROSS NORTH CENTRAL WISCONSIN AND CENTRAL MINNESOTA.
THESE SHOWERS WERE ASSOCIATED WITH SOME 700 MB FRONTOGENETIC FORCING.
IN MOST CASES...THE RAIN WAS HAVING A VERY HARD TIME REACHING THE
SURFACE DEW TO THE VERY DRY DEW POINTS ACROSS THIS REGION.

OVERALL...THE MAY 7TH 12Z GFS AND ETA MODELS ARE IN VERY GOOD
AGREEMENT THAT THE NOSE OF A 45 KNOT 850 MB JET WILL BE MOVING INTO
OUR AREA LATE THIS AFTERNOON AND EVENING. SCATTERED SHOWERS WILL
INITIALLY DEVELOP ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST WISCONSIN...AND SPREAD ACROSS THE REMAINDER OF THE AREA
TONIGHT AS A MESOSCALE CONVECTIVE COMPLEX DEVELOPS LATE THIS EVENING
AND OVERNIGHT. THE SHEAR BETWEEN 850 MB AND 500 MB IS RUNNING
BETWEEN 40 AND 50 KNOTS AND THE MOST UNSTABLE CAPES ARE RUNNING
BETWEEN 500 AND 1000 J/KG. OVERALL...THE BEST SEVERE WEATHER THREAT
WILL BE LARGE HAIL ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
HOWEVER...I CANT RULE OUT ISOLATED SEVERE WEATHER IN SOUTHEAST
MINNESOTA AND WEST CENTRAL WISCONSIN.

ON SATURDAY MORNING...THE THUNDERSTORM COMPLEX WILL BE MOVING EAST
OUT OF THE FORECAST AREA. ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS NORTH OF THE SURFACE WARM FRONT ACROSS SOUTHWEST
WISCONSIN AND NORTHEAST IOWA DURING THE AFTERNOON. THE REMAINDER OF
THE FORECAST AREA WILL LIKELY SEE A PARTLY SUNNY AFTERNOON.

ON SATURDAY NIGHT...IT APPEARS THAT WE WILL HAVE A REPLAY OF
TONIGHT...BUT A BIT FURTHER NORTH. AS THE LOW LEVEL JET AMPLIFIES
THE WARM AIR ADVECTION AND LIFT ABOVE THE SURFACE FRONT...ANOTHER
MESOSCALE CONVECTIVE COMPLEX WILL DEVELOP ACROSS THE AREA. LIKE
TONIGHT...THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL.

ON SUNDAY AND SUNDAY NIGHT...THE AREA ENTERS THE WARM SECTOR OF THE
SYSTEM. THERE ARE SOME TIMING DIFFERENCES BETWEEN THE ETA AND GFS.
THE ETA MOVES THE FRONT ABOUT 6 HOURS EARLIER THAN THE GFS ON SUNDAY
NIGHT. THE 0-6KM SHEAR ALONG THE FRONT WILL BE AROUND 50 KNOTS. AT
THE SAME TIME SURFACE BASED CAPES WILL CLIMB ABOVE 3000 J/KG WITH
LIFTED INDICES AS LOW AS -10C BY 00Z MONDAY. THE MAIN QUESTION WILL
BE HOW MUCH INSTABILITY WILL BE LEFT IN FRONT BY THE TIME IT MOVES
THROUGH THE AREA ON SUNDAY NIGHT. RIGHT NOW THERE APPEARS TO BE THE
POTENTIAL OF SURFACE BASED THUNDERSTORMS. IF THERE IS ENOUGH
INSTABILITY AHEAD OF THE FRONT...WE MAY HAVE TO DEAL WITH ANOTHER
ROUND OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS. THIS WILL HAVE TO RE-EVALUATED AS
WE HEAD INTO THE WEEKEND.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

THE EXTENDED MODELS ARE IN GOOD AGREEMENT THAT THERE WILL BE A
CHANGE IN THE 500 MB PATTERN AT THE BEGINNING OF THE TIME PERIOD.
THE ZONAL FLOW PATTERN ACROSS THE NORTHERN UNITED STATES WILL BE
REPLACED WITH A MORE AMPLIFIED PATTERN AS AN UPPER LEVEL TROUGH
DEVELOPS ACROSS THE WESTERN UNITED STATES. THIS CAUSES THE RIDGE
ACROSS THE CENTRAL UNITED STATES TO AMPLIFY. THIS LONG WAVE 500 MB
TROUGH GRADUALLY MOVES EAST AND LIFTS NORTHWARD WITH TIME. THIS
TROUGH WILL BE LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY BY
FRIDAY.

A WARM FRONT WILL MOVE NORTHWARD THROUGH THE AREA ON TUESDAY AND
TUESDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE LOCATED
ALONG AND NORTH OF THIS FRONT. DEPENDING ON THE CLOUDS IN THE WARM
SECTOR...TEMPERATURES MAY HAVE TO BE RAISED MORE THAN IN THE CURRENT
FORECAST. CURRENTLY...I HAVE THE TEMPERATURES FOR THIS DAY SET AT
THE WARMEST OF THE GFS ENSEMBLE MEMBERS. ON WEDNESDAY NIGHT AND
THURSDAY...A STRONG COLD FRONT WILL MOVE THROUGH THE REGION. THIS
FRONT WILL USHER IN COOLER THAN NORMAL TEMPERATURES FOR THE END OF
THE WEEK.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BOYNE
Hazardous weather outlook, May 7, 3:30 AM CST, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT FRI MAY 7 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
430 AM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS
WILL SERVE AS THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...AND ESPECIALLY TONIGHT. THE BOUNDARY WILL STAY SOUTH
OF THE AREA...BUT A STRONG LOW LEVEL JET AND AMPLE INSTABILITY NORTH
OF THE SURFACE FRONT WILL HELP THUNDERSTORMS BLOSSOM IN THIS AREA.
SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT
BEING LARGE HAIL. THE SHOWERS AND STORMS ARE EXPECTED TO START
DEVELOPING AFTER 3 PM. CURRENTLY...THE MOST FAVORABLE TIME FOR SEVERE
WEATHER LOOKS TO BE AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SURFACE BOUNDARY WILL MOVE NORTH AS A WARM FRONT ON SATURDAY...
EXTENDING FROM FAR NORTHERN IOWA INTO SOUTHERN WISCONSIN BY
SATURDAY NIGHT. ONCE AGAIN...A STRONG LOW LEVEL JET AND AMPLE
INSTABILITY WILL PROMOTE THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF
THE FRONT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE
HAIL BEING THE MAIN THREAT. THE MOST FAVORABLE TIME WILL BE SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...
AND THEN AGAIN LATE SATURDAY AFTERNOON AND NIGHT.

RIECK

In the hours before

Special weather statement, May 7, 10:00 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CDT FRI MAY 7 2004

IAZ010-011-029-030-WIZ054-055-061-080430-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-WINNESHIEK-
INCLUDING THE CITIES OF...DECORAH...OELWEIN...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER...WAUKON
1100 PM CDT FRI MAY 7 2004

...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 158 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES:

IN NORTHEAST IOWA...

ALLAMAKEE...FAYETTE...WINNESHIEK...AND CLAYTON COUNTIES.

IN SOUTHWEST WISCONSIN...

CRAWFORD...RICHLAND...AND GRANT COUNTIES.

THE THREAT FOR SEVERE WEATHER HAS MOVED EAST OF THE AREA.  WHILE
ADDITIONAL THUNDERSTORMS MAY DEVELOP YET TONIGHT...SEVERE WEATHER IS
NOT EXPECTED TO AFFECT THE AREA.

IAZ008-009-018-019-MNZ079-086-087-094-095-080900-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
INCLUDING THE CITIES OF...AUSTIN...CHARLES CITY...ROCHESTER
1100 PM CDT FRI MAY 7 2004

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM FOR PARTS OF
NORTH CENTRAL IOWA AND SOUTHEAST MINNESOTA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...WHICH WILL BE IN EFFECT UNTIL 4 AM THIS MORNING...FOR
PORTIONS OF NORTH CENTRAL IOWA AND SOUTHEAST MINNESOTA.  THIS WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHEAST MINNESOTA...

WABASHA...DODGE...OLMSTED...MOWER...AND FILLMORE COUNTIES.

IN NORTH CENTRAL IOWA...

MITCHELL...HOWARD...FLOYD...AND CHICKASAW COUNTIES.

MW

The radar

The Minneapolis radar (KMPX), 126 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Dodge

When
May 7, 11:20 PM CST
Where
Dodge County, 3 mi S of Hayfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.833, -92.867

Hail, Mower

When
May 7, 11:20 PM CST
Where
Mower County, 2 mi N of Waltham
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.850, -92.883

Hail, Fillmore

When
May 7, 11:59 PM CST
Where
Fillmore County, 4 mi W of Washington
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -92.433

Hail, Dodge

When
May 8, 12:15 AM CST
Where
Dodge County, 2 mi W of Hayfield
Measured
1 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
43.883, -92.900

Hail, Fillmore

When
May 8, 12:20 AM CST
Where
Fillmore County, Chatfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.850, -92.183

Hail, Olmsted

When
May 8, 12:20 AM CST
Where
Olmsted County, 10 mi E of Pleasant Grove
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.867, -92.183

Hail, Fillmore

When
May 8, 12:45 AM CST
Where
Fillmore County, Chatfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.850, -92.183

Hail, Olmsted

When
May 8, 12:45 AM CST
Where
Olmsted County, 10 mi E of Pleasant Grove
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.867, -92.183

Hail, Winona

When
May 8, 1:05 AM CST
Where
Winona County, Troy
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.867, -92.067

Hail, Fillmore

When
May 8, 1:28 AM CST
Where
Fillmore County, Rushford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.817, -91.767

Hail, Mower

When
May 8, 2:32 AM CST
Where
Mower County, Austin
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.667, -92.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394428, 5394436, 5394429, 5394430, 5394431, 5394437, 5394432, 5394438, 5394433, 5394434, 5394435.